HIV (human immunodeficiency virus) infection is an autoimmune disorder that causes acquired immunodeficiency syndrome (AIDS). It weakens a person's immunity and interferes with the body’s ability to fight infections. The infection spreads through infected blood. The symptoms of an HIV infection include weakness, swollen lymph nodes in the neck or groin, night sweats, weight loss, purplish rashes, etc. Not everybody notices the symptoms as they may seem similar to a cold or flu. Rashes are among the common symptoms associated with HIV; that around 90 % of infected people will experience at some point during the course.
What Is an HIV Rash?
A skin rash is one of the ways the body tells that something is wrong. An HIV rash is an irritated, itchy, red, or purple area. They appear shortly after contracting the virus - within the first two weeks or as a reaction to HIV treatment or an opportunistic infection. It is one of the early symptoms of an HIV infection but can also be present in the later stages. Some HIV rashes can cause severe damage to the skin and can be life-threatening.
What Does an HIV Rash Look Like?
The HIV rash typically appears as irritated skin that is red, a flattened area covered with small red bumps. It usually occurs on the chest, shoulders, face, hands, or legs.
What Are the Causes of Rashes in People With HIV?
The causes of the rash in people with HIV include:
Acute HIV Infection: The symptoms of the early stages of acute HIV infection may include a rash. It usually goes away as the body produces antibodies against HIV.
Other Infections: HIV destroys the immune system and puts people at risk of other infections, and a rash may be a common symptom of many conditions, such as:
HIV Medications: HIV medications can sometimes cause rashes that go away without any treatment. In rare cases, these rashes could be life-threatening, so consult a healthcare provider if one develops a rash.
Drug Hypersensitivity: An adverse reaction to the many drugs used to manage the infection. Mild cases may involve a rash with a delayed allergic reaction that appears within 1 to 6 weeks.
The severe forms of drug sensitivity include stevens-johnson syndrome and toxic epidermal necrolysis. The condition is rare. The symptoms include painful blisters, a rash, fever, malaise, and other flu-like symptoms.
The medications that can cause a hypersensitivity reaction include:
What Are the Other Symptoms Along With an HIV Rash?
A rash is often an early sign of HIV, which appears within one to two weeks of exposure to the virus. During the early stages of HIV, the body produces antibodies against the virus. On average, 80 - 90 % of people with HIV experience flu-like symptoms, and some may even have rashes or other skin conditions. A rash could be the only symptom of HIV; however, since it damages the immune system, other symptoms appear too. Other early symptoms of HIV may appear two to four weeks after the exposure and last for a few days to several weeks.
The symptoms include:
Swollen lymph nodes.
How Do Rashes Change Over Time?
One may develop a rash depending on the overall health, retroviral medication, medical care access, and skin disease exposure. The rash that appears during the acute stage of HIV usually goes away without treatment as the body produces antibodies against HIV. If the rashes occur due to a chronic condition like herpes and psoriasis, they do not disappear completely, although the symptoms may improve for a while. Antiviral drugs can help reduce the severity of the condition. Drugs for HIV may also sometimes cause a rash. Changing the medication with alternative medicine can help with this condition. However, it is essential to consult a doctor before discontinuing any medication.
When to Consult a Doctor?
Consult a doctor immediately if one suspects HIV infection. Early diagnosis and treatment are effective at preventing the progress of HIV and can help prevent complications. Unfortunately, the symptoms usually go unnoticed as they appear similar to flu. Most people do not realize these early symptoms as they go away on their own, and further symptoms appear much later.
How Is an HIV Rash Diagnosed?
If one suspects an HIV rash, consult a doctor immediately. An ELISA (enzyme-linked immunosorbent assay) can help detect an HIV infection. And a western blot test is often done to confirm the condition. The U.S food and drug administration (FDA) has approved an at-home test called the home access express test, making it easy to test for HIV at home. A saliva test followed by a blood test to confirm the presence of HIV may also be done.
What Is the Treatment for HIV Rashes?
HIV rashes treatment depends on the cause. If the rash is due to a drug, discontinuing the drug can help mitigate the rash. Please note that no medication should be stopped without the doctor’s concern. Antiviral and antiretroviral drugs are effective in alleviating the symptoms of HIV. Over-the-counter medications such as antihistamines or hydrocortisone can help relieve the itching sensation. Avoid taking hot showers as they may worsen the rash. Do not go under direct sunlight as it may aggravate the rash.
HIV impairs the immune system and makes it difficult for the body to fight infections. As a result, even a mild infection could become life-threatening without proper treatment. A rash is one of the early symptoms of HIV and may also occur as a reaction to HIV medications or due to an HIV-related infection. The rash is an area of irritated skin that may be red or purple, flattened with small red bumps. Early diagnosis and immediate treatment may help prevent further complications of HIV. HIV rashes on the skin are the early manifestations of AIDS. They appear itchy and red or purple with small bumps.
Frequently Asked Questions